I wrote in the past that “a drop too much and Arden could have a seizure”. It wasn’t until I said that to a friend and saw on their face that it wasn’t registering that I realized that “a drop” isn’t an adequate description. Like most things in life, you need to see it for yourself.
Let me introduce you to the players. To create perspective I placed a dime, a penny, a matchstick and that green thing is a regulation size cupcake jimmy. I then added red to the insulin in the needle so you could see the drop.
First take a look at the penny, see the liquid to the right of Abe? That is a half of a unit of Novolog. If Arden’s BG was 300 and I gave her a half of Novolog I couldn't be sure that she’d be safe from being low in three hours. That’s how much of an effect a half has. Take a look...
So that was a half of a unit. You may remember that I gave Arden one unit the day she went low (seen in the video). That day I was addressing a high BG and anticipating lunch. Lunch came 10 minutes later then I anticipated and that began the race to get Arden to take in carbohydrates before the insulin took her low enough to cause a seizure.
Most days I don’t get such drastic lows but lows do occur almost daily. When they do happen they are still important to address. How fast I need to do something depends on a great many factors. The one constant is that the difference between 110 and 79 is a drop. The difference between 205 and 190 is a drop. The difference between me sleeping and sitting up half the night... between a low and a good BG... the difference between high and good... every three hours is... well you get the idea. Here’s the “drop”...
That red at the end of the syringe is “a drop” of insulin. Some times Arden is too high in the evening to go to bed but not high enough to need a measurable amount of insulin. I do my best to approximate “a drop” in the syringe but I can never be sure how much I’ve injected because the smallest measurement indicated on the syringe is half.
I always write about what happens when Arden gets too much insulin. One day soon I’ll tell you what happens when she gets too little.
Here is the part where I ask you to please donate as much as you can to the Juvenile Diabetes Research Foundation. Just click on this link, fill out a tiny bit of information and select an amount that you are comfortable giving. You can use a credit card so there is no need to write a check or make a phone call. In the event that you are uncomfortable making a donation online please contact me and I’ll explain the other options.